Mom is not making sense today when she talks, and is seeing things. Is this normal? - AgingCare.com

Mom is not making sense today when she talks, and is seeing things. Is this normal?

Follow
Share

Tuesday my Mom went into the hospital for C.Diff. My Mom is 73 years old. The only meds she is on is Ativan and Lexpro for anxiety and depression... just started 2 weeks ago, and the antibiotics for the C.Diff.

This question has been closed for answers. Ask a New Question.
7

Answers

Show:
My grandmother experienced delirium, too. She would talk about how she needed to go to the bank to pay her car note, she seemed very agitated. It was different from her normal dementia-related confusion. I hope your mom can recover soon.
Helpful Answer (2)
Report

C.Diff is usually contracted in hospitals, SNF, or other type of care facility. It can live on plants and other surfaces in those environments but it has to come from somewhere. Antibiotics could have created an imbalance that made it possible for C.Diff to take over faster but she still would have to pick that bacteria up from somewhere.

C.Diff is very difficult to treat, in my experience. I don't think you can do too much to help your mom recover. If doctors don't prescribe magnesium/potassium supplements and probiotics, please ask them about that, or acquire on your own. You might look at other C.Diff threads on this forum (consider the variation of spellings - c dif, etc - when you search) for how others have helped nurse loved ones back from a C.Diff infection.

Hope this is helpful info. My grandmother contracted a C Diff infection and it was too much for her to recover from. She was much older than your mother. Good luck to both of you. :-)
Helpful Answer (0)
Report

Thanks for answering. The sad thing is that my Mom had not been to a doctor in 50 years. She had cateracts, which she did not want to treat...we tried and tried to get her to go for it. On Labor Day she lost the last of her sight. She fell and broke her arm. Before then she never was on any meds. They put her on pain killers for the arm for a month...that made her constipated, that turned into colitis and the antibiotics from that has probably given her the C.Diff. I feel horrible because I could not treat her at home and having her in rehab, that was only supposed to be short term, has turned into this. Today was the first time she has been delirious. She said that she didn't have children in this life and then was seeing things. I reported to a nurse, but there is nothing they will/can do.
Helpful Answer (0)
Report

It could be delirium which is common for 90% senior citizens when they go into the hospital, and common for 20% of much younger patients who have had surgery.

What happens is that one is now sleeping in a room they are not familiar with.... hearing unfamiliar noises [hospital clatter].... different lighting and how the sun comes into the room, if at all.... different faces at all hours of the day.... different tasting food.... and new meds that are causing some side effects... it can become overwhelming. I know I wanted to go home after the second day.

Sometimes meds for anxiety and anti-depression can cause the opposite effect. With those two different types of medicine, there is a lot of trial and error until your Mom can find meds that don't have unfriendly side effects. I know how that is, I had to experiment with different ones, even breaking the pills in half.
Helpful Answer (1)
Report

Well it is not the Ativan or the Lexapro, but more probably the infection itself that has her delirious. Make sure she is kept hydrated, by IV if necessary. Even a simple urinary tract infection can do this. C Diff often starts after an intensive treatment with antibiotics for an unrelated infection. A patient can dehydrate rapidly from the gushing diarrhea.
Best of luck to you on this.
Helpful Answer (3)
Report

I would definitely ask for her to be tested for a UTI. You also need to emphasize to hospital staff that this is NOT your mom's usual mental status.

They don't know her; you do.
Helpful Answer (1)
Report

What other ailments does your Mom have? She is still quite young but infections can make anyone behave strangely. i certainly would not say this is normal. Is she running a very high fever or also have a UTI? The Ativan and Lexapro may be having these effects or she has some more serious infective process going on. Talk to the Drs who are caring for her and ask a lot of questions. you may have to lie in wait for him/her if he does not come when you request to see him. Ask the nurses when he usually does rounds, it could be quite early in the morning.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions